Alert archive / Oregon / High Wind Watches in 2016

High Wind Watch 15, NWS Medford, OR

October 11, 20165 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this high wind watch at Oct 11, 2016, 3:03 AM PDT for 5 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Oct 13, 2016, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 11, 2016, 3:03 AM PDT (10:03 UTC)
In effect from
Oct 13, 2016, 11:00 AM PDT
Expired
Oct 11, 2016, 3:16 PM PDT
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 55 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS76 KMFR 111003
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
303 AM PDT TUE OCT 11 2016

...PACIFIC STORM TO BRING STRONG WINDS THURSDAY...

.A POTENT STORM SYSTEM WILL STRENGTHEN AS IT PUSHES INLAND OVER
THE PACIFIC NORTHWEST THURSDAY INTO FRIDAY. STRONG WINDS ARE
EXPECTED TO DEVELOP AHEAD OF THE FRONT AS IT MOVES ONSHORE AND
ACROSS THE FORECAST AREA. WHILE GUSTY WINDS ARE EXPECTED IN ALL
AREAS...DAMAGING WINDS ARE POSSIBLE ALONG THE COAST...IN THE
SHASTA VALLEY...AND ACROSS THE EAST SIDE THURSDAY AFTERNOON INTO
FRIDAY MORNING.

ORZ021-022-112215-
/O.NEW.KMFR.HW.A.0015.161013T1800Z-161014T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BANDON...PORT ORFORD...BROOKINGS...
HARBOR...GOLD BEACH
303 AM PDT TUE OCT 11 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. 

* WINDS...SOUTH 40 TO 45 MPH WITH GUSTS UP TO 60 MPH POSSIBLE.
  HEADLANDS AND EXPOSED AREAS ALONG THE IMMEDIATE COAST COULD SEE
  GUSTS UP TO 70 MPH. 

* TIMING...THURSDAY AFTERNOON AND EVENING.

* LOCATIONS INCLUDE...BROOKINGS...PORT ORFORD...GOLD
  BEACH...BANDON...AND EXPOSED AREAS OF HIGHWAY 101. 

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED.
  TRAVEL ALONG HIGHWAY 101 MAY BECOME DIFFICULT OR
  HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ081-112215-
/O.NEW.KMFR.HW.A.0015.161013T2100Z-161014T0900Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
303 AM PDT TUE OCT 11 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT. 

* WINDS...SOUTH UP TO 45 MPH WITH GUSTS UP TO 65 MPH.

* TIMING...THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

* LOCATIONS INCLUDE...WEED...MONTAGUE...GRENADA...YREKA...PORTIONS
  OF INTERSTATE 5 BETWEEN WEED AND HILT. 

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED.
  TRAVEL ALONG INTERSTATE 5 MAY BECOME DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ085-ORZ029>031-112215-
/O.NEW.KMFR.HW.A.0015.161014T0000Z-161014T1800Z/
MODOC COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
303 AM PDT TUE OCT 11 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. 

* WINDS...SOUTHWEST UP TO 45 MPH WITH GUSTS UP TO 65 MPH. 

* TIMING...THURSDAY AFTERNOON THROUGH FRIDAY MORNING. 

* LOCATIONS INCLUDE...FORT ROCK...SILVER
  LAKE...PAISLEY...ADEL...INCLUDING PORTIONS OF HIGHWAYS
  31...395...AND 140. 

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED.
  TRAVEL ALONG LOCAL HIGHWAYS MAY BECOME DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES ALONG HIGHWAY 31 BETWEEN PAISLEY AND
  SILVER LAKE. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

BPN
1 follow-up statement
435 
WWUS76 KMFR 112216
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
316 PM PDT TUE OCT 11 2016

...STRONG AND GUSTY WINDS THURSDAY THROUGH THURSDAY NIGHT...

.A POTENT STORM SYSTEM WILL STRENGTHEN AS IT PUSHES INLAND OVER
THE PACIFIC NORTHWEST THURSDAY INTO FRIDAY. STRONG WINDS ARE
EXPECTED TO DEVELOP AHEAD OF AND WITH THE FRONT. WHILE GUSTY
WINDS ARE EXPECTED IN ALL AREAS, DAMAGING WINDS ARE POSSIBLE
ALONG THE COAST, IN THE SHASTA VALLEY, AND ACROSS THE EAST SIDE
THURSDAY AFTERNOON INTO FRIDAY MORNING.

CAZ085-ORZ029>031-121500-
/O.UPG.KMFR.HW.A.0015.161014T0000Z-161014T1800Z/
/O.NEW.KMFR.WI.Y.0033.161013T1800Z-161014T1200Z/
/O.NEW.KMFR.HW.W.0016.161013T2100Z-161014T1200Z/
MODOC COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY...
BLY...SPRAGUE RIVER...LAKEVIEW
316 PM PDT TUE OCT 11 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY
IS IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS... 
   IN THE ADVISORY: SOUTHWEST 30 TO 40 MPH WITH GUSTS 45 TO 55 
                    MPH. 
   IN THE WARNING: SOUTHWEST 40 TO 50 MPH WITH GUSTS 60 TO 70 
                   MPH.

* TIMING...LATE THURSDAY MORNING THROUGH 5 AM PDT FRIDAY MORNING.

* LOCATIONS IN THE ADVISORY: MOST OF THE AREA, INCLUDING KLAMATH
                             FALLS, SPRAGUE RIVER, AREAS NEAR 
                             ALTURAS, LAKEVIEW, AND SILVER LAKE.  
  LOCATION IN THE WARNING: SUMMER LAKE AND PAISLEY INCLUDING 
                           PORTIONS OF HIGHWAYS 31...395...AND 140. 

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER 
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED. 
  TRAVEL ALONG LOCAL HIGHWAYS MAY BECOME DIFFICULT...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES ALONG HIGHWAY 31 BETWEEN PAISLEY AND 
  SILVER LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

ORZ021-022-121500-
/O.UPG.KMFR.HW.A.0015.161013T1800Z-161014T0600Z/
/O.NEW.KMFR.HW.W.0016.161013T1800Z-161014T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BANDON...PORT ORFORD...BROOKINGS...
HARBOR...GOLD BEACH
316 PM PDT TUE OCT 11 2016

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 40 TO 50 MPH WITH GUSTS UP TO 60 MPH POSSIBLE. 
  HEADLANDS AND EXPOSED AREAS ALONG THE IMMEDIATE COAST COULD 
  SEE GUSTS 60 TO 80 MPH. 

* TIMING...LATE THURSDAY MORNING THROUGH THURSDAY EVENING.

* LOCATIONS INCLUDE...BROOKINGS...PORT ORFORD...GOLD BEACH... 
  BANDON...AND EXPOSED AREAS OF HIGHWAY 101

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER 
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED. 
  TRAVEL ALONG HIGHWAY 101 MAY BECOME DIFFICULT OR HAZARDOUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

CAZ081-121500-
/O.UPG.KMFR.HW.A.0015.161013T2100Z-161014T0900Z/
/O.NEW.KMFR.HW.W.0016.161013T2100Z-161014T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
316 PM PDT TUE OCT 11 2016

...HIGH WIND WARNING IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH.

* TIMING...THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

* LOCATIONS INCLUDE...WEED...MONTAGUE...GRENADA...YREKA... 
  PORTIONS OF INTERSTATE 5 BETWEEN WEED AND HILT. 

* IMPACTS...STRONG WINDS COULD DAMAGE TREES AND CAUSE POWER 
  INTERRUPTIONS...AND UNSECURED OBJECTS MAY BE LOST OR DAMAGED. 
  TRAVEL ALONG INTERSTATE 5 MAY BECOME DIFFICULT...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

ORZ026-121500-
/O.NEW.KMFR.WI.Y.0033.161013T1800Z-161014T0600Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
316 PM PDT TUE OCT 11 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY. 

* WINDS...SOUTHEAST THROUGH SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 
          TO 55 MPH.

* TIMING...LATE THURSDAY MORNING THROUGH LATE THURSDAY EVENING.

* LOCATIONS INCLUDE...PORTIONS OF ASHLAND, TALENT, PHOENIX, AND  
                      MEDFORD, PRIMARILY IN THE MIDDLE AND 
                      NORTHEASTERN PORTIONS OF THE VALLEY. 

* IMPACTS...THE STRONGEST WINDS ARE LIKELY TO OCCUR NORTH OF
            SISKIYOU BOULEVARD IN ASHLAND NORTHEASTWARD TO NORTH
            TALENT AND PHOENIX. LOOSE OBJECTS ARE LIKELY TO BE
            BLOWN ABOUT AND SOME TREE DAMAGE AND RELATED POWER 
            OUTAGES ARE POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ084-121500-
/O.NEW.KMFR.WI.Y.0033.161013T1800Z-161014T1200Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
INCLUDING THE CITY OF...DORRIS
316 PM PDT TUE OCT 11 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY. 

* WINDS...SOUTHEAST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS 45 TO 
          55 MPH.

* TIMING...LATE THURSDAY MORNING THROUGH EARLY FRIDAY MORNING.

* LOCATIONS INCLUDE...DORRIS AND THE TULE LAKE BASIN.

* IMPACTS...LOOSE OBJECTS ARE LIKELY TO BE
            BLOWN ABOUT AND SOME TREE DAMAGE AND RELATED POWER 
            OUTAGES ARE POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BTL

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Oct 10, 8:35 PM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, Oct 10, 8:35 PM PDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
835 PM PDT MON OCT 10 2016

.SHORT TERM...A weak front stretches from west to east across
southern Oregon this evening. This front has brought light rain to
Coos and Douglas counties earlier today. Additional light rain of
generally less than a tenth of an inch in the last 3 hours has
been recorded in Coos, Douglas, and far northern Klamath and Lake
counties this evening. As this front shifts slightly south and
weakens tonight, expect light rain to fall spread into portions of
Curry, Josephine, northern Jackson, northern Klamath and northern
Lake counties. This front will weaken late tonight and weak high
pressure will build into the area Tuesday with dry conditionsdeveloping.

&&

.AVIATION...11/00Z TAF CYCLE... A slow moving front is resulting in
IFR and MVFR conditions in the northwestern portion of the forecast
area this evening. This front will continue to sink southward this
evening, maintaining mountain obscuration from the Cascades westward
and Siskiyous northward. Most MVFR and IFR conditions should remain
north of the Umpqua Divide and along the coast but VFR ceilings will
lower some all the way into the Rogue Valley tonight. Confidence is
low on whether the clouds at North Bend clear out after midnight as
drier air moves in.  Therefore, we have kept IFR conditions at KOTH
through the early morning.

Tomorrow a dry air mass settles over the area, and any morning
clouds should clear to VFR conditions by the afternoon.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 0245 PM PDT Monday, October 10, 2016...
A frontal system located over the northern waters will move north to
south across the waters this evening, bringing some rain with it.
Northeast winds are increasing behind the front and seas will become
choppier, but a long period west swell will be dominant and
conditions should remain below small craft advisory thresholds. Weak
high pressure returns Tuesday then will move east Wednesday as the
first in a series of fronts approaches.

Confidence is high that at least two rounds of dangerous winds and
seas will impact most or all of the coastal waters Thursday through
the weekend. Confidence is lower, but still moderate to high, on the
timing of each storm. These storms feature winds that have the
potential to be in the top 5 to 10 percent of wind events during mid
October since 1985. Current expectations are for a peak in winds
during the latter half of Thursday, potentially again on Friday
morning, and another on Saturday. Southerly gale to storm force
winds are possible on Thursday, with another round of southerly
gales possible on Saturday. Given the details mentioned above, a
gale watch has been issued for the first main wind event.  We will
be considering storm watches in future forecasts. It is strongly
recommended that mariners make preparations for the incoming storm
activity before it arrives on Thursday the 13th. Petrucelli/SK

&&

.PREV DISCUSSION... /Issued 525 PM PDT MON OCT 10 2016/

Updated Aviation Discussion.

SHORT TERM...Tonight through Wednesday night...The short term
period normally runs through Thursday night. But with stormy, wet,
windy weather arriving on Thursday and continuing through the
long term, it was more logical to separate the discussion into the
pre- storm and storm environment.

This abbreviated short term separates into 3 weather patterns.
First, a cold front is weakening and slowly moving south while
remaining draped over the northern portion of our area with
extensive cloud cover and scattered showers over Coos, Douglas,
northern Klamath, and northern Lake Counties. Portions of that
area have remained dry today while most of the area has at least
received a measureable amount and amounts in the foothills and
mountains have received around a quarter of an inch. This front
will continue to weaken overnight. The forecast leans toward the
NAM solution with a blend of the GFS. Both models bring increasing
clouds across the southern portion of southern Oregon while
keeping measureable rain north of a rough line from the Umpqua
Divide eastward across central portions of Klamath and Lake
Counties. For the Rogue Valley and Klamath Valley, cloud cover
still looks to be at its thickest in the late evening into early
Tuesday morning, with a 5-10% probability of a shower...perhaps a
few sprinkles. Lingering low level moisture will bring extensive
coastal and Umpqua Valley cloud cover as well as the southward
shifted frontal cloudiness over the remainder of southern Oregon
into far northern California.

Second, clouds will diminish on Tuesday as an upper trough swings
southeastward into Montana and takes the remnants of the
weakening front eastward and out of our area. Behind the front, a
ridge will briefly build over the west coast. The GFS does
generate a blotch of light showers over western Siskiyou County on
Tuesday afternoon, but closer inspection reveals very weak lift
and a band of moderate mid level moisture that will be too shallow
to produce more than scattered cloud cover.

Third, an initial front will approach the Oregon coast by the end
of Wednesday afternoon. Rain is likely to develop at the coast
Wednesday evening with light rain across much of the west side by
the end of Wednesday night ahead of the stronger front tracking
closely behind.

LONG TERM...Thursday morning through Monday night...
We continue to have high confidence in an unusually wet period of
weather, by mid-October standards, beginning Wednesday night into
Thursday, persisting into next week. Preliminary expected total
precipitation amounts from Thursday morning to sunrise Monday
morning remain 10 to 15 inches in the Brookings area and the Curry
Coastal Mountains, 5-10 inches in other portions of the coastal
counties, 3 to 6 inches in much of Douglas County and the Cascades
and Siskiyous, 5 to 7 inches in the Mount Shasta area, 2 to 3 inches
in the usually drier Bear Creek portion of the Rogue Valley and
Central and Northern Shasta Valley, and 1 to 3 inches on the East
Side. Precipitation amounts such as these are at or above what we
expect, on average, for the entire month of October based on 1981-
2010 climatology! A look at return intervals for the incoming storm
system show precipitable water values and vertical motion during
periods of the storm series reaching 10 to 30+ year return intervals
per climatology, going back to 1979. If we get the expected 5 day
precipitation total we currently have in the forecast for the
Medford Airport, it would be the wettest 5 day period in the month
of October in Medford since 1962. While we are coming out of the dry
season and, therefore, can absorb a lot of this moisture, with it
coming in such a short period of time we expect some shorter term
hydrological concerns-specifically with possible flooding/slides on
or near recent burn scars and in areas where drains clog from fall
debris. At this point, it's a good idea to prepare for the incoming
wind and rain by cleaning gutters and storms drains to lessen the
risk of them backing up during the incoming series of storms.

Another aspect that we will expect to be dealing with from this
series of storms is wind. During the latter half of Thursday through
Friday morning high winds will be possible at the coast, in the
Shasta Valley and over the mountains, as well as in the Summer
Lake area. Advisory level winds are possible in portions of the
Rogue Valley from parts of Ashland to Medford during that time
period, as well. The GFS indicated pressure gradients between
Redding and Medford around 10 millibars yesterday, but backed off
to about 8 millibars in today's model run, so we'll hold off on
headlines for now so we can hone in on timing, location, and
magnitude better. Additional windy periods are anticipated from
successive storm systems across the area, primarily Saturday and,
possibly again, on Monday.

Snow levels look to be above 8kft for the bulk of this precipitation
event, but could dip to near 7kft in heavier bursts of precipitation
and on the tail end of individual frontal systems through Saturday
night. Sunday through Monday snow levels are expected to lower to
near 6kft. Anyone planning to venture onto the Cascade Peaks should
very much take this into consideration, as white-out conditions and
high winds at or above hurricane force above treeline, will occur,
at times.

Current ensemble model guidance indicates at to above normal
precipitation in the 8-14 day period with at to below normal
temperatures. Operational models currently indicate a break in the
storm action around the middle of next week, so that would mean
storms returning later next week or weekend. Thus, we'll be
watching to see how this evolves. The general 8-14 day outlook as
well as climatology indicate the possibility of the first frost
and freeze of the year between storms and the possibility of lower
snow levels with future storm systems. -BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Wednesday evening through Friday morning for
     PZZ350-356-370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 2:03 AM PDTStorm WatchMFR16 hr
Oct 11, 3:16 PM PDTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake62 hr
Oct 11, 3:16 PM PDTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more62 hr

Nearby

High Wind Watches in Oregon, 2016High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.